Portsmouth Ohio

Where Southern Hospitality Begins

Project DAWN: Deaths Avoided With Naloxone.

What is Project DAWN?

Project DAWN is a community-based overdose education and naloxone distribution program. Project DAWN participants receive training on:

  • Recognizing the signs and symptoms of overdose
  • Distinguishing between different types of overdose
  • Performing rescue breathing
  • Calling emergency medical services
  • Administering intranasal Naloxone

What is Naloxone?

Naloxone (also known as Narcan) is a medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When administered during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. Naloxone has been used safely by emergency medical professionals for more than 40 years and has only this one critical function: to reverse the effects of opioids in order to prevent overdose death. Naloxone has no potential for abuse.

If naloxone is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life-threatening.

Naloxone does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanex, Klonopin and Valium), methamphetamines, or alcohol. 

How do I know if someone is overdosing?

A person who is experiencing an overdose may have the following symptoms:

• breathing is slow and shallow (less than 10 breaths per minute) or has stopped;
• vomiting;
• face is pale and clammy;
• blue or grayish lips and fingernails;
• slow, erratic, or no pulse (heartbeat);
• choking or loud snoring noises;
• will not respond to shaking or sternum rub;
• skin may turn gray, blue, or ashen

Who can receive the overdose kit and how can I obtain it?

Program participants are educated on the risk factors of opioid overdose, how to recognize an opioid overdose, and how to respond to an opioid overdose by calling 911, giving rescue breaths, and administering nasal naloxone. Eligible participants are given naloxone kits containing naloxone hydrochloride medication, and educational video, and a quick reference guide. 

Eligible program participants are individuals who are at-risk of opioid overdose including those who are in recovery for opioid addiction and those who are actively using opioids in addition to individuals who know someone who is at-risk for opioid overdose.

Trainings take place every Friday at 3:00 pm at the Portsmouth City Health Department.

Please contact Marissa Wicker, Injury Prevention Health Educator, for more information at (740) 354-8944.

Like our Facebook page for daily updates and related news!

www.facebook.com/pages/Project-DAWN-Deaths-Avoided-With-Naloxone/1634104...

 

RESOURCES:

Ohio Department of Health, Project DAWN: http://www.healthy.ohio.gov/vipp/drug/ProjectDAWN.aspx